It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


I had my ACTH study done. I did it at a local hospital away from my endocrinologist's normal area as I have to travel a couple hours to see a real endocrinologist (rural living, aint it fancy?).

Evidently the hospital did not know how to properly administer the test. Instead of every half hour like my doctor said it should have been, they drew blood every hour.

In either case, the highest reading was 1 hour after stimulation, it was at 14ug/dl, up from 4.1ug/dl in my initial baseline reading. The doctor said that was enough to start treating me with prednisone at 7.5mg a day for the first 2 weeks and 5mg/day after.

I've been on the prednisone now for a week. The first 3 days were GREAT. After that, I started back to similar symptoms. Lightheaded, dizzy, nausea, and other similar feelings as before.

Any advice, give it time? Talk to my doctor again?
Hi there...

I'm sorry you're having such a difficult time.. nonetheless, you will get better at this because as you embark on this journey into the world of Addison's Disease/Adrenal Insufficiency, you will find that most doctors have very little knowledge of this extremely serious condition. (don't get me started - has been huge source of frustration for me) You will have to do a lot of self-educating, blogging on these forums, and perhaps make some crucial lifestyle changes, in order to live the best life you can with compromised adrenal gland function.

So, now to respond to your immediate concerns. As you probably know, the adrenal glands produce a number of life-sustaining hormones. The most important ones being cortisol and aldosterone. So Addisonians must take replacement steroids for both of these hormones. To replace cortisol, you will either take Hydrocortisone or Prednisone. They're a little different from each other in that Hydrocortisone is fast-acting and Prednisone takes a bit longer to kick in, but remains in your system for a far greater length of time. And to replace aldosterone, you need to take another steroid (a mineralcorticoid), called Fludrocortisone. This controls the amount of sodium and fluid in the body, therefore, your blood pressure and your blood volume are both controlled by aldosterone.

Now here's the cetch... Hydrocortisone already contains some mineralcorticoid activity, but Prednisone contains close to none. Soooo, if you're taking Prednisone, you also need to be taking Fludrocortisone. This is crucial, especially given some of the symptoms you're experiencing; dizziness/vertigo, nausea, fatigue, etc. And given that you have diarrhea so often, I can almost guarantee that you are lacking adequate minerals, especially sodium. Without enough sodium, you will feel very lightheaded and nauseous. Salt is KEY for me when I'm feeling the nausea. I encourage you to add sea salt to your food, and even to your drinking water. And be sure to stay well hydrated.

So get in touch with your doc as soon as you can, and talk to him about Florinef, or Fludrocortisone. Usually .1 mg/daily. And in the meantime, increase your sodium intake and see if that helps.

Lastly, there's a great book you ought to read...
Adrenal Fatigue - The 21st Century Stress Syndrome. By James Wilson

Extremely helpful with lots of lifestyle tips for US!! :) Lifesaving...

Take care & hang in there

Sincerely,
Mollie





All times are GMT -7. The time now is 03:41 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!